CSN Login
Members Online: 8

LID/No thyroid medication

KYGirl71
Posts: 25
Joined: Aug 2011

I took my last Cytomel pill on Tuesday (6th of OCT) and will be off any/all thyroid medicine until my I-131 scan on the 18th pending bloodwork on the 14th. I have been on the LID for 16 days and must stay on the LID until the scan is completed on the 18th. I have actually lost 12 pounds on the LID because I can't eat anything that actually fills me up. My salivary glands are starting to bother me and my heart feels like it flitters (or something not related to a noraml beat) on occassion.

It's funny that the RAI and radiation treatments don't scare me as much as being totally off my thyroid medications. Why is this freaking me out so much? My sister has planned a 40th birthday party for me Saturday night and I am praying and hoping that I will feel good enough to enjoy myself. I must go regardless of how I am feeling, I would not hurt her feelings for the world and she has put alot of thought, time, and money into this party.

Am I the only person who has freaked out on being off thyroid meds for a period of time? I still am not sure what to expect while being off the thyroid meds, other than being extremely tired.

I just need some peace of mind right now and some words of encouragement. I am literally a nervous wreck and have taken everything else in stride thus far.

Thanks for letting me vent,
Samantha
aka KYGirl71

amorriso
Posts: 186
Joined: Oct 2010

Your welcome to vent - I think most of us have been there or will be there! Why have you had to be on the LID for so long? I thought two weeks was the normal.

I get that oops my heart missed a beat feeling as well - as I'm still on meds. I dont know what causes it - its weird though isnt it!

The thought of being off my meds would also make me really uneasy. For me its because I've been told that being on the meds keeps things surpressed...so I worry that being off them will let IT grow.

For my first RAI I was off them (actually was never put on after the surgery). For my second RAI I managed to get the thyrogen.

ITs the way I'd go again if its available..

I hope you can enjoy the party - remember you can have beer or wine on the diet....

Take care

KYGirl71
Posts: 25
Joined: Aug 2011

Amorriso,

I honestly have no idea why I am on the LID for so long, honestly, I don't like my Oncology doctor at all, he has no patience with me at all. I'm rushed into my appt and out the door just as quickly (I have no insurance). I had the thyrogen for my first scan, but not for the second one coming up, which sucks actually! I am literally a nervous wreck. My heart flutters (or whatever you want to call it), my muscles ache, can't remember crap (not that I had a good memory to begin with) and just all around feel blah. A nice birthday present, huh? I suppose I should be thankful for all the good that has come my way, I'm just really freaking out over being off these thyroid meds, just makes me crazy!! The Oncologist has already messed up notes in my chart once, makes me really uneasy. I think I should have listened to my mom and went to Louisville for my care, but it's like an hour and a half away from where I live. I do not feel I am getting the best treatment possible from this doctor and the nurse blatantly admitted that she 'forgot about me' during my last appt. I sat in the waiting room for 45 minutes, with no one else there waiting for an appt!! It speaks all the wrong volumes to me, would it you?

Anywho....thank you for responding to my post, I appreciate it.

Samantha

amorriso
Posts: 186
Joined: Oct 2010

I went through several doctors and surgeons before I found the ones I trust. Since I live overseas its been tricky. What I do is I get my reports from my endo/onco, then go bring them to my surgeon for his opinion. I also summarize my own reports so I can write down questions i need to ask.

I cant get PET scans where I am so I travel several hours (actually to a different country) to do them. The plus in that is that I have established a great email contact with their cancer department, and regularly send them my reports for advice.

That's what I would advise you to do - try seeing if you can get some advice from the Mayo clinic - I've used their website for help. Or ask on this forum for the names of good doctors and send an email. And bring someone along to your appointments - especially now that your hypo.

As for the muscle aches, memory loss - thats all part of being hypo. Once you're back on meds those will go away.

Hang in there

Andrea

sunnyaz
Posts: 582
Joined: Oct 2010

I would definitely get a new doctor. This is one of the most important aspects of your care. You must trust and be able to feel comfortable with him/her.

The symptoms you are describing are part of being hypo. I wish there was a way for you to have gotten the Thyrogen injections. The best thing I can tell you is that no one ever died from being hypo. When you feel your heart flutter take a deep breath and cough a few times. It will put your heart back in rhythm by squeezing the heart muscles. When I have patients that are in Atrial Fibrillation this is what I have them do and it works. Get lots of rest and drink plenty of fluids, water based liquids mostly. Remember that caffeine will dehydrate you. Hydration will help with the muscle aches. Take a warm bath as well to help relax your muscles. Not too hot though, you aren't really able to regulate your body temperature very well when you are hypo. When you get back on the med's, which should be about three days after you take your RAI treatment, it might take about a week to two weeks to start feeling better. You might also be able to get a muscle relaxer (mild) from your PCP to help with the muscle aches. Also ask about taking Ibuprofen (anti-inflammatory) as this will help too. Hang in there, I am praying for you.

Blessings,
Julie-SunnyAZ

ceanna
Posts: 11
Joined: Oct 2011

Being off thyroid meds seems to be different for each person. While you may not be able to run a marathon, most things are do-able, perhaps just at a slower pace! Personally, I got only a little tired and lost some of my ability to quickly remember a certain word or person's name, but if your endo has you getting your blood levels checked on a weekly basis, the RAI will be given as soon as possible once you hit the level they are looking for. Once done with the RAI and scan, your thyroid meds will kick back in quickly. Just enjoy what you can at your current energy level and try not to worry about what may never happen. Happy Birthday!

PS - Try to fill up on foods from the OK'd list. No need to go hungry!

CLRRN's picture
CLRRN
Posts: 126
Joined: Jun 2010

I amazed with the disparity amongst the ENDO community. I don't understand. My best friend had papillary last year and her ENDO casually said, "avoid seafood/shellfish". My ENDO a few miles down the road gave me the NIH handout on LID (which by the way is not 100% consistent w/thyca.org). I just laugh and have done my own thing...if the food is listed on either list as prohibited-I didn't eat. Very simple.

I spoke to the Nuclear Med tech today and she said there is now controversy on whether or not LID is really necessary. I give up....It's one organ people...you go to med school, residency, fellowship for this ONE ORGAN. Get it together. LOL The orthopedic docs have a heck of a lot more bones/muscles or work with... that's my rant for the day :)

Samantha...I've been off cytomel since 9/23 at which time I started LID. I'm scheduled for RAI on 10/13 (yeah!!) Had labs on friday (10/7) and happy to report my TSH was 65 so I'm ready to rock/glow. I hope you were able to go your 40th b-day (and had fun!!)

I'm tired and tired of telling people i'm tired LOL. I feel like PMS gone wild. I'm starting to babble and find i'm repeating myself. Kinda funny. You always read about drunk texting and things like that....how about 'blogging or posting while hypo'

Hang in there and can't wait for Thur at 3pm....ready to get my glow on.

Stay in touch.

Chris

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network